Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 256, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 3:59 PM CDT for Greene County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 1998, 3:59 PM CDT (20:59 UTC)
- Expired
- Sep 24, 1998, 6:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 242100 FFWSGF MOC077-242335- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 PM CDT THU SEP 24 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 635 PM CDT * AT 359 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED IN SPRINGFIELD AND WERE MOVING SOUTHEAST AT 30 MPH. DOPPLER RADAR WAS ESTIMATING A HALF TO THREE QUARTERS OF AN INCH WITHIN THE PAST HOUR WITH THESE STORMS. THIS RAINFALL IS FALLING ON TOP OF A NEARLY SATURATED GROUND DUE TO MORNING RAINFALL. * RAINFALL AMOUNTS OF 1 TO 1 AND ONE HALF INCHES OF RAIN WILL OCCUR THROUGH 530 PM. THIS WILL LEAD TO FLOODING OF LOW LYING URBAN AREAS AND LOW WATER BRIDGE CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICHb ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. JDG/SL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:15 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 24, 2:15 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT THU SEP 24 1998 CHANCE OF THUNDERSTORMS AGAIN THE MAIN FORECAST PROBLEM MCS DWINDLING ATTM BUT LOCALLY HEAVY RAIN CONTINUES. POOL OF INCREASING INSTABILITY IN SC KS/NC OK SUPPORTING REDEVELOPMENT AND THIS ACTIVITY CONTINUES TO MOVE INTO THE CWA. SCENARIO NOT MUCH DIFFERENT THAN LAST NIGHT AS LLJ STRENGTHENS OVERNIGHT AND LOW LEVEL MOISTURE CONVERGENCE INCREASES. ADDITIONAL TSTM DEVELOPMENT IN KS/NWRN MO WILL MOVE INTO THE CWA OVERNIGHT. TRAINING CELLS OVER SATURATED AREAS WILL INCREASE FLASH FLOOD THREAT TONIGHT AND FRI MORNING AND A FFA MAY BE NEEDED. FOCUS OF CONVECTION WILL SHIFT N AND E FRI. SHOULD SEE WARMER TEMPERATURES IN GOOD WARM AIR ADVECTION FRI AND SAT. IN THE EXTENDED...COLD FRONT WILL DROP THROUGH THE REGION SUN BRINGING ANOTHER THREAT OF THUNDERSTORMS AND COOLER TEMPERATURES. RECOMMENDATIONS SGF/JLN...SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAIN POSSIBLE. LOWS IN THE MID 60S. SOUTH WIND 5 TO 15 MPH. UNO/VIH/AIZ...MOSTLY CLOUDY. SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN POSSIBLE. LOWS 60 TO 65. SOUTH WIND 5 TO 15 MPH. CCF SGF 064/083 066/085 064 116411 JLN 066/086 067/087 066 116411
In the hours before
Special weather statement, Sep 24, 1:42 PM CDT, 2 hours 17 minutes before
MOZ066-078-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT THU SEP 24 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST MISSOURI. A SECONDARY BAND OF MODERATE TO HEAVY RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST RAINFALL THIS MORNING. WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME. AREA CREEKS AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED FOR ADDITIONAL FLOODING PROBLEMS. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS OCCURRED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 1:42 PM CDT, 2 hours 17 minutes before
MOZ066-078-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT THU SEP 24 1998 ...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM ...IN SOUTHWEST MISSOURI... CEDAR UNTIL 230 PM AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST MISSOURI. A SECONDARY BAND OF MODERATE TO HEAVY RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST RAINFALL THIS MORNING. WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME. AREA CREEKS AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED FOR ADDITIONAL FLOODING PROBLEMS. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS OCCURRED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 2:45 PM CDT, 1 hour 14 minutes before
MOZ066-078-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU SEP 24 1998 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTY... ...IN SOUTHWEST MISSOURI... CEDAR ...THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 635 PM AT 240 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING A FEW THUNDERSTORMS WITH HEAVY RAIN PUSHING OUT OF VERNON COUNTY...HOWEVER THREE TO FOUR INCHES OF RAIN FROM THIS MORNING HAS CAUSED SIGNIFICANT RUNOFF FLOODING ACROSS THE NORTHERN PORTION OF VERNON COUNTY. HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED ACROSS NORTHERN VERNON COUNTY DUE TO THE RUNOFF FLOODING ACROSS THE ROADS. WITHOUT ADDITIONAL RAINFALL...THE RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE EARLY EVENING. AN OBSERVER DID REPORT TWO TO THREE INCHES OF RAIN ACROSS CEDAR COUNTY FROM THIS MORNINGS STORMS...HOWEVER NO FLOODING PROBLEMS HAVE BEEN REPORTED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL CONTINUE ACROSS NORTHERN VERNON COUNTY THROUGH THE EARLY EVENING. DO NOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 2:45 PM CDT, 1 hour 14 minutes before
MOZ066-078-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU SEP 24 1998 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTY... ...IN SOUTHWEST MISSOURI... CEDAR ...THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 635 PM AT 240 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING A FEW THUNDERSTORMS WITH HEAVY RAIN PUSHING OUT OF VERNON COUNTY...HOWEVER THREE TO FOUR INCHES OF RAIN FROM THIS MORNING HAS CAUSED SIGNIFICANT RUNOFF FLOODING ACROSS THE NORTHERN PORTION OF VERNON COUNTY. HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED ACROSS NORTHERN VERNON COUNTY DUE TO THE RUNOFF FLOODING ACROSS THE ROADS. WITHOUT ADDITIONAL RAINFALL...THE RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE EARLY EVENING. AN OBSERVER DID REPORT TWO TO THREE INCHES OF RAIN ACROSS CEDAR COUNTY FROM THIS MORNINGS STORMS...HOWEVER NO FLOODING PROBLEMS HAVE BEEN REPORTED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL CONTINUE ACROSS NORTHERN VERNON COUNTY THROUGH THE EARLY EVENING. DO NOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 3:49 PM CDT, 10 minutes before
MOZ066-242245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 635 PM AT 345 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY. HOWEVER THREE TO FOUR INCHES OF RAIN WHICH FELL EARLIER ACROSS THE WARNED AREA WAS STILL PRODUCING RUNOFF FLOODING. SEVERAL ROADS REMAINED CLOSED DUE TO THE FLOODING. THESE INCLUDE WW, V, AND MM. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL CONTINUE DUE TO EARLIER HEAVY RAINS. DO NLOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 3:49 PM CDT, 10 minutes before
MOZ066-242245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 635 PM AT 345 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY. HOWEVER THREE TO FOUR INCHES OF RAIN WHICH FELL EARLIER ACROSS THE WARNED AREA WAS STILL PRODUCING RUNOFF FLOODING. SEVERAL ROADS REMAINED CLOSED DUE TO THE FLOODING. THESE INCLUDE WW, V, AND MM. FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL CONTINUE DUE TO EARLIER HEAVY RAINS. DO NLOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:22 AM CDT | Flash Flood Warning | SGF | Vernon | 5 hr |
| Sep 24, 11:28 AM CDT | Flash Flood Warning | SGF | Cedar | 3 hr |
| Sep 24, 2:32 PM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.